Hail, Johnson
- When
- July 26, 3:45 PM MST
- Where
- Johnson County, 1.78 mi SSW of Saddlestring
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.458, -106.899
People at a Saddlestring ranch reported one inch diameter hail.
A lone thunderstorm developed over the east slopes of the Bighorn Range and moved southeast across northern Johnson County. The storm became severe as it moved into more humid and unstable air over the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A lone thunderstorm developed over the east slopes of the Bighorn Range and moved southeast across northern Johnson County. The storm became severe as it moved into more humid and unstable air over the plains. There were many reports during a 35-minute span of quarter sized hail associated with this storm as it moved across rural ranches north and west of Buffalo, across the town itself, and eventually near Interstate 90 east of Buffalo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 26, 12:14 PM MST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 114 PM MDT TUE JUL 26 2016 .SHORT TERM...Tonight Through Friday Isolated convection formed early again today in SW Sweetwater County with our disturbance down there with some late morning lightning and a shower passing near/over the Clay Basin Fire area. Overall a few more cumulus are forming over and near the mountains today with overall higher dew points. So more isolated coverage around vs yesterday looks to be shaping up. Also, we have a shortwave moving ewd across Central Idaho that will move across the north half tonight with a decent shot of at least isolated convection through the night. More likely in the mountains. The frontal boundary that has pushed s and sw into our central zones may make a push wwd to near the Lava Mtn fire tonight with a more moist se flow. The big question for tomorrow will be will this front hold near the divide Wednesday afternoon as the NAM shows or will it mix out and retreat to Johnson and Natrona Counties as the GFS shows. Most confident for some stronger storms in the ern zones and added in some hail wording there but did add in isold evening storms across Fremont County. The developing wnw flow has numerous shortwaves and with this front getting a better push Wednesday night, we have have an even better chance of storms along and east of the divide on Thursday. The sw zones look dry, hot and breezy at times Wednesday and Thursday. Little change on Friday. .LONG TERM...Friday Night Through Tuesday Friday evening will feature lingering higher capes in our eastern zones along with decent lifted indices with the last in a series of reinforcing surface boundaries from the northeast associated with the last of a series of ripples in the west northwest flow. The best chance of Friday evening thunderstorms will be over the Big Horn Mountains as well as over the lower elevations of Johnson County. Saturday looks to be dry all around without any upper level or surface features to provide any lift. A return to the hot temperatures that we experienced Monday will make a come back on Saturday with temperatures pushing the century mark once again by Saturday and again on Sunday. By Sunday, the high over the southwest United States will shift east back toward Texas allowing our steering flow to back from the west northwest to more of a southwest flow, opening the door for monsoon moisture to works its way in from the southwest. A closed low pressure center will be tracking east across southern Canada which will eject a surface front toward Wyoming that will bisect the monsoon moisture for another shot of isolated to widely thunderstorms anywhere in the CWA Sunday and Monday. With hot temperatures expected again Sunday, any storms that form Sunday should pack quite a bit of wind. Then the next closed low coming on shore Tuesday will continue drawing the monsoon moisture feed from the southwest for another round of late day t storms Tuesday. It appears that northern Wyoming has the best shot of any thunderstorms pulling off the higher terrain as the steering flow will be strongest there early next week. Temperatures will cool off just a couple of degrees Monday and Tuesday after another scorcher Sunday. && .AVIATION.../00Z ISSUANCE/ All terminals will be VFR through 00Z/Thu. There will be some localized MVFR visibilities in the vicinity of two large wildfires over the west-central part of the state. Active burning this afternoon is likely to occasionally obscure mountain tops through at least mid-evening Tuesday. Early convection over southwest Wyoming will remain south of KRKS, while convection over the Absaroka Range may impact KCOD in westerly flow aloft. There will be enough mid- level moisture to generate isolated showers and thunderstorms this afternoon, with development over the mountains first. Large temperature/dew point spreads will prevent any appreciable rain from reaching the ground. Main hazard, therefore, will be gusty outflow wind of 35-45kts. KLND and KRIW would be most susceptible to early evening outflow wind. A weak disturbance will cross the state this evening and overnight with lingering convection possible over the north and central areas east of the Divide. KCOD, KWRL, and KCPR would be the likeliest candidates to see VCSH and outflow wind during the nighttime hours. Expect overnight convection to diminish by 12Z/Wed. Weak frontal boundary will provide northerly surface wind around 10kts through the evening hours across areas east of the Continental Divide. Gusty west- southwest wind over southwest Wyoming will decrease by 02Z/Wed. Expectation is for gusty west- northwest wind 13-25kts to pick-up around 20Z/Wed at KBPI, KPNA, and KRKS, with lesser speeds anticipated at KJAC. && .FIRE WEATHER... Fire weather conditions will remain quite elevated into the evening hours with very warm temperatures, breezy conditions and rh's under 15 percent at times. Isolated gusty showers or thunderstorms will be possible about anywhere into the evening but isolated storms are possible through the night in the northern zones. Isolated to widely scattered showers and thunderstorms will will occur Wednesday through Friday along and east of the divide while the west remains dry, very warm, breezy at times with low rh's. Higher rh's will be noted east of the divide. && .RIW Watches/Warnings/Advisories...None. && SHORT TERM...Skrbac LONG TERM...Lipson AVIATION...CNJ FIRE WEATHER...Skrbac
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 259 AM MDT TUE JUL 26 2016 WYZ001>020-022>030-271200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 259 AM MDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS THE CENTRAL AND NORTHERN MOUNTAINS...AS WELL AS SOUTHWESTERN WYOMING. THE PRIMARY HAZARD WILL BE VERY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY AND THURSDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY ALONG AND EAST OF THE DIVIDE. SOME THUNDERSTORMS...ESPECIALLY OVER JOHNSON COUNTY...COULD BE STRONG...WITH STRONG WIND AND HAIL POSSIBLE. FRIDAY...ISOLATED THUNDERSTORMS EAST OF THE DIVIDE. SATURDAY...ISOLATED MOUNTAIN THUNDERSTORMS. SUNDAY AND MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS. A MIXTURE OF DRY AND WET THUNDERSTORMS COULD RESULT IN NEW FIRE STARTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1250 PM MDT TUE JUL 26 2016
WYZ030-261930-
EAST SWEETWATER COUNTY-
1250 PM MDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 130 PM MDT...
AT 1249 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF ADOBE TOWN RIM...WHICH IS 34 MILES SOUTH OF
WAMSUTTER...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
SWEETWATER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.
&&
LAT...LON 4125 10829 4136 10792 4101 10792 4100 10833
4101 10833
TIME...MOT...LOC 1849Z 257DEG 17KT 4119 10817
13SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 234 PM MDT TUE JUL 26 2016 WYZ028>030-262300- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- INCLUDING THE CITIES OF...ROCK SPRINGS...GREEN RIVER...WAMSUTTER 234 PM MDT TUE JUL 26 2016 ...STRONG WINDS POSSIBLE NEAR ANY SHOWERS OR THUNDERSTORMS THIS AFTERNOON... ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SWEETWATER COUNTY THIS AFTERNOON. THESE HIGH BASED STORMS WILL HAVE THE CAPABILITY OF PRODUCING SUDDEN 40 TO 50 MPH OUTFLOW WINDS WITH ISOLATED HIGHER GUSTS NEAR 60 MPH POSSIBLE AS THEY MOVE EAST ACROSS THE AREA. BE ALERT FOR ANY NEARBY SHOWERS OR THUNDERSTORMS AS THESE WINDS COULD HIT WITH LITTLE WARNING. TEAM RIVERTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
426 PM MDT TUE JUL 26 2016
WYZ009>011-262315-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-SOUTHEAST
JOHNSON COUNTY-
426 PM MDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
515 PM MDT...
AT 425 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SADDLESTRING...WHICH IS 15 MILES NORTHWEST OF BUFFALO...MOVING
SOUTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SADDLESTRING AND FORT PHIL KEARNY HISTORICAL SITE AROUND 430 PM
MDT.
LAKE DE SMET AROUND 440 PM MDT.
BUFFALO AROUND 455 PM MDT.
THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 BETWEEN MILE
MARKERS 286 AND 299. INTERSTATE 90 BETWEEN MILE MARKERS 45 AND 77.
LAT...LON 4407 10650 4444 10712 4456 10701 4456 10690
4432 10628
TIME...MOT...LOC 2225Z 304DEG 32KT 4447 10697
MEUNIERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 430 PM MDT TUE JUL 26 2016 WYZ005>007-262315- SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- 430 PM MDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHAKIE AND NORTH CENTRAL HOT SPRINGS COUNTIES UNTIL 515 PM MDT... AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOOSEBERRY CREEK...WHICH IS 20 MILES SOUTHEAST OF MEETEETSE...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... KIRBY AND WINCHESTER AROUND 515 PM MDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BADLANDS OVERLOOK AND GRASS CREEK. LAT...LON 4386 10871 4406 10866 4401 10804 4375 10810 TIME...MOT...LOC 2230Z 278DEG 23KT 4394 10860 MEUNIER
The Riverton/Lander radar (KRIW), 200 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
4 hail. Local standard time, as filed.
People at a Saddlestring ranch reported one inch diameter hail.
A trained spotter northwest of Buffalo reported quarter sized hail.
Hail ranging in size from nickels to 1.25 inches in diameter was reported in Buffalo.
One inch diameter hail fell at a rural residence east of Buffalo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641376, 653948, 654085, 654086.